Alert archive / Vermont / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Burlington, VT

June 27, 2005Windsor County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 27, 2005, 2:31 PM EDT for Windsor County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 2:31 PM EDT (18:31 UTC)
Expired
Jun 27, 2005, 5:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Windsor County, VT

The radar

The Burlington radar (KCXX), 111 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 271831
FFWBTV
VTC027-272130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINDSOR COUNTY IN SOUTHERN VERMONT

* UNTIL 530 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  POMFRET TO READING...OR ALONG A LINE EXTENDING FROM 9 MILES
  SOUTHEAST OF BETHEL TO 12 MILES NORTHWEST OF SPRINGFIELD...MOVING
  EAST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODSTOCK...SOUTH WOODSTOCK...SHARON...PERKINSVILLE...WEST
  WINDSOR...WEST HARTFORD...QUECHEE...WINDSOR AND HARTLAND.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4382 7260 4336 7273 4334 7248 4378 7229

$$

TABER
3 follow-up statements
000 
WGUS71 KBTV 271937
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
337 PM EDT MON JUN 27 2005

VTC027-272130-
WINDSOR VT-
337 PM EDT MON JUN 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR WINDSOR
COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING THUNDERSTORM NEAR CHESTER...OR ABOUT 6 MILES WEST OF 
SPRINGFIELD...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL BE NEAR...
  LUDLOW BY 335 PM EDT.
  PERKINSVILLE BY 410 PM EDT.
  SPRINGFIELD BY 435 PM EDT.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING 1 TO 3 INCHES OF 
RAINFALL IN LESS THAN AN HOUR AND STRONG GUSTY WINDS.

ELSEWHERE IN WINDSOR COUNTY RAINFALL HAS DECREASED IN INTENSITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4388 7264 4394 7280 4385 7286 4383 7278
      4371 7281 4369 7271 4351 7278 4346 7273
      4327 7281 4322 7269 4324 7245 4378 7229

$$

SISSON
000 
WGUS71 KBTV 272058
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT MON JUN 27 2005

VTC027-272130-
WINDSOR VT-
457 PM EDT MON JUN 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR WINDSOR
COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A DEVELOPING THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS 
STORM WAS LOCATED 9 MILES SOUTHWEST OF LUDLOW...OR ABOUT 11 MILES 
SOUTHEAST OF DANBY. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY 
STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODSTOCK...WEST WINDSOR...WEST HARTFORD...TYSON...SOUTH WOODSTOCK...
READING...QUECHEE...POMFRET...CHESTER...CAVENDISH...BRIDGEWATER AND
BARNARD.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH WILL BE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4382 7260 4331 7282 4323 7261 4373 7231

$$

TABER
000 
WGUS71 KBTV 272126
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
525 PM EDT MON JUN 27 2005

VTC027-272135-
WINDSOR VT-
525 PM EDT MON JUN 27 2005

...THE FLASH FLOOD WARNING FOR WINDSOR COUNTY EXPIRES AT 530 PM 
EDT...

THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OUT OF WINDSOR COUNTY AND 
THE THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 4388 7264 4394 7280 4385 7286 4383 7278
      4371 7281 4369 7271 4351 7278 4346 7273
      4327 7281 4322 7269 4324 7245 4378 7229

$$

SISSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:35 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 9:35 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
935 AM EDT MON JUN 27 2005

.SHORT TERM (REST OF TODAY)...
SOME MINOR CHANGES TO CRNT FCST BASED ON 06Z WS-ETA AND CRNT
POSITION OF SFC FRNT. WL INCREASE POPS ALONG AND SOUTH OF A ESSEX
COUNTY VT TO ESSEX COUNTY NY LINE TODAY AND WL MENTION SOME STORMS
WL BE CAPABLE OF HEAVY RAIN AND GUSTY WINDS.

COUPLE FACTORS SUPPORTING AFTN/EVENING CONVECTION ACRS OUR
CENTRAL/SOUTHERN FCST AREA. FIRST IS WATER VAPOR SHOWS WEAK 5H VORT
NOW ACRS SOUTHERN CANADA MOVING INTO NORTHERN NY THIS AFTN.
MEANWHILE...AT THE SFC A WARM FRNT/OLD OUTFLOW BOUNDARY IS LOCATED
FROM NEAR VSF TO RUT TO PLB ATTM WL SLOW MOVEMENT TO THE NORTH. THIS
FEATURE COMBINED WITH TRRN WL BE TRIGGERS FOR CONVECTION THIS AFTN.
CRNT FEELING CONVECTION WL FIRE AS CONVECTIVE TEMPS ARE REACHED ACRS
ESSEX COUNTY NY BY 18Z TODAY AND STORMS WL SLOWLY MOVE NE AT 5 TO 10
KTS PER 0-6KM WINDS. IN ADDITION...FEEL MORE ISOLATED TO SCATTERED
CONVECTION WL DEVELOP OVER THE NE KINGDOM AND HIR TRRN OF
RUTLAND/WINDSOR COUNTY BY 20Z...THEREFORE HAVE INCREASED POPS TO
HIGH CHC IN THESE AREAS.

WITH SFC TEMPS WELL INTO THE 90S AND DWPTS NEAR 70...CAPE VALUES WL
BE BTWN 2500-3500 J/KG THIS AFTN ALONG THE BOUNDARY. ALSO...NOTED
WAS A 7H THETA E AXIS...STEEP 1000-850 AND 850-500MB LAPSE
RATES...LIS AROUND -5...TTS NEAR 50...AND LITTLE CIN BY 21Z. THE
MISSING ELEMENT IS WINDS ALOFT AND LOW/MID LLVL SHEAR. HOWEVER...VAD
THIS MORNING SHOWS 4-5KFT WINDS OF 20 TO 30 KNTS...WHICH MODELS ARE
UNDER-ESTIMATING. GIVEN...SOUNDING PROFILE AND DERIVED WINDEX
VALUES APPROACHING 60 KNTS...FEEL ISOLATED TO SCT WET-MICROBURST WL
BE POSSIBLE WITH. THIS ALSO IS SUPPORTED BY SOUNDINGS SHOWING US
BEING ABLE TO MIX FROM 650MB...THEREFORE WL MENTION GUSTY
THUNDERSTORM WINDS IN ZNS. ALSO...GIVEN SLOW MOVEMENT OF STORMS AND
PWS APPROACHING 2.0 AND WARM CLOUD DEPTH OVER 4KM...HEAVY RAIN WL
BE POSSIBLE AND WL MENTION IN ZNS. BEST POTENTIAL FOR HEAVY RAIN
AND STRONG TO SVR THUNDERSTORM WINDS WL BE ESSEX COUNTY NY...NE
KINGDOM...AND HIR TRRN OF SOUTHERN VT.

GIVEN CONFIDENCE LVL WL UPDATE HWO TO MENTION THESE FACTORS AND WL
CONT TO MONITOR RADAR TRENDS FOR DEVELOPMENT THIS AFTN.
OTHERWISE...REST OF FCST LOOKS FINE WITH HIGHS IN THE U80S TO L90S
AND PARTLY TO MOSTLY SUNNY SKIES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 215 AM EDT MON JUN 27 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
ANOTHER HAZY...HOT AND HUMID AFTERNOON ON TAP FOR THE FA AS
UNSEASONABLY WARM JUNE CONTINUES ACROSS THE NORTHEAST. ONLY SUBTLE
CHANGES TO OVERALL SYNOPTIC REGIME TODAY...AS SPRAWLING SUBTROPICAL
HIGH DOMINATES REGIONAL WX CONDS. 850 HPA TEMPS SLIGHTLY WARMER
TODAY (18C) THAN YESTERDAY...SO EXPECT MORE AREAS TO REACH OR
ECLIPSE THE 90 DEGREE MARK TODAY UNDER FULL TO PARTIAL SUNSHINE. AS
WAS THE CASE YESTERDAY...ISOLD TO WDLY SCT AIRMASS-TYPE
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 18Z. LITTLE TO NO
DYNAMICS/FORCING WILL MAKE IT DIFFICULT TO PINPOINT EXACT LOCN OF
ANY CONVECTION...BUT INSTABILITY PROGS COMBINED WITH ORIENTATION OF
OLD WEAKNESS AT MID LVLS WOULD SEEM TO ARGUE FOR A FEW STORMS
INITIATING ACROSS THE HIGHER TERRAIN OF THE DACKS/GREEN MTNS IN
MORE OF A SW TO NE FASHION...AND SLOWLY EDGING EASTWARD TOWARDS
EVENING. MOST AREAS WILL REMAIN DRY HOWEVER...WITH MAIN EMPHASIS ON
HAZY/HOT CONDS.

AFTER A SLT CHC OF AN EVENING SHOWER/STORM...MAINLY PTLY CLOUDY AND
DRY OVERNIGHT ALONG WITH MILD/WARM CONDS. PATCHY BR ONCE AGAIN
POSSIBLE UNDER LIGHT WIND REGIME. BY TUESDAY/TUESDAY EVENING WILL
OPT TO INCREASE AREAL COVERAGE OF QPF/POPS AS SLUG OF DEEPER
TROPICAL MARITIME MOISTURE AND ASSOC VORTICITY ADVECT NORTHWARD
INTO REGION. GFS APPEARS TO HAVE BETTER HANDLE ON THIS FEATURE...NOW
LOCATED ALONG DELMARVA SHORE. INCREASED LIFT COMBINED WITH DEEP AND
NEARLY SATURATED MOISTURE COLUMN ARGUE FOR STORMS TO HAVE POTENTIAL
TO PRODUCE TORRENTIAL RAINFALL...AND TO BE SLOW MOVERS. THIS
POTENTIAL HAS BEEN EVIDENT OVER PAST FEW DAYS...AND LOOKS EVEN
BETTER THIS MORNING...AS MODIFIED GFS SOUNDINGS FOR 18Z TUE
INDICATE WARM COAL DEPTHS OF 4.2 KM AND A MEAN 0-6KM CELL MOTION OF
8KT. THUS FLASH FLOOD POTENTIAL WILL HAVE TO BE MONITORED CLOSELY.

EVENING SHRAS/TSRAS WILL THEN WANE OVERNIGHT TUESDAY WITH WINDS
BECOMING LIGHT AND PATCHY FOG FORMATION. BY WEDNESDAY ANOTHER WEAK
FRONT WILL UNDERGO FRONTOLYSIS ACROSS AREA AS MAIN DYNAMICS PASS
FAR NORTH OF AREA. NONETHELESS...WARM/MOIST/UNSTABLE AIRMASS
REMAINS IN PLACE...AND WITH BNDRY IN VCNTY...CANNOT ARGUE FOR SCT
AFTERNOON/EARLY EVENING CONVECTION ACROSS THE FA.

LONG TERM (THURSDAY THROUGH SUNDAY)...
NO CHANGES TO EXTENDED PORTIONS OF FCST AT THIS TIME. SCT AFTERNOON
TO EARLY EVENING CONVECTION ONCE AGAIN THE RULE THURSDAY...THEN A
BETTER CHC OF ACTIVITY DURING FRIDAY/FRIDAY EVENING AS A PREFRONTAL
TROUGH AND BONAFIDE COOL FRONT STILL APPEAR ON TRACK TO CROSS AREA.
BEHIND THIS SYSTEM...SEASONABLY WARM CONDS EXPECTED...BUT WITH MORE
TOLERABLE HUMIDITY LVLS.

AVIATION...
EXPECTING MAINLY VFR CONDITIONS THROUGH MOST OF THE FORECAST
PERIOD...WITH SCT HIGH CLOUDS FOR MONDAY AND MONDAY NIGHT. SOME IFR
CONDITIONS 08Z THROUGH 12Z AT SLK AND MPV AS VISIBILITIES TO DROP TO
2SM IN BR AT TIMES. ALSO EXPECTING 3SM IN BR AT MSS AS WELL. FEW-SCT
CU WILL DEVELOP BY 18Z...THEN DISSIPATE WITH THE LOSS OF DAYTIME
HEATING. ANY THUNDERSTORMS THAT DEVELOP TOMORROW WILL BE
ISOLATED...SO DID NOT INCLUDE IN TAFS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...TABER
Hazardous weather outlook, Jun 27, 9:31 AM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
931 AM EDT MON JUN 27 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-280752-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
931 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

WARM AND HUMID CONDITIONS WILL PERSIST TODAY WITH THE CHANCE FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. THE GREATEST CHANCE FOR STRONG
STORMS WILL BE AFTER 200 PM ON A LINE FROM ESSEX COUNTY NEW YORK...TO
ESSEX COUNTY VERMONT. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAINFALL AND POSSIBLE WIND GUSTS UP TO 50 MPH. THE SLOW MOVING NATURE
OF THESE STORMS WILL BE CAPABLE OF PRODUCING A QUICK 1 TO 2 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME...INCREASING THE POTENTIAL FOR
FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY WHICH WILL
CONTINUE THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

&&
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT WWW.WEATHER.GOV/BURLINGTON (LOWER CASE)

LAHIFF

In the hours before

Special weather statement, Jun 27, 1:37 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
137 PM EDT MON JUN 27 2005

VTZ012-019-271830-

WINDSOR-EASTERN RUTLAND-

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MT. HOLLY. THE STORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL BE NEAR TYSON BY 220 PM...NEAR LUDLOW AND 6
MILES NORTHWEST OF CAVENDISH BY 230 PM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF
40 MPH OR HIGHER. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES
WILL BE POSSIBLE IN A SHORT PERIOD OF TIME. THIS RAINFALL MAY CAUSE
MINOR FLOODING IN POOR DRAINAGE AREAS.

Nearby

Flash Flood Warnings in Vermont, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.